Alert archive / Iowa / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 224, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 24, 2005, 5:48 PM CDT for Sac County, Iowa. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 24, 2005, 5:48 PM CDT (22:48 UTC)
- Expired
- Jul 24, 2005, 6:33 PM CDT
- In force
- 45 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Sac County, IA
The radar
The Des Moines radar (KDMX), 126 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 24, 6:20 PM CDT | HAIL 0.75 | 3 Se Wall Lake, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 24, 4:50 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.8 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 699 J/kg
- Mixed-layer CIN
- -380 J/kg
- Mixed-layer LCL
- 1888 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -42 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 242248 SVRDMX IAC161-242330- /O.NEW.KDMX.SV.W.0224.050724T2248Z-050724T2330Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 548 PM CDT SUN JUL 24 2005 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN SAC COUNTY IN WEST CENTRAL IOWA. * UNTIL 630 PM CDT. * AT 542 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR LAKE VIEW...OR 48 MILES WEST OF FORT DODGE...AND MOVING EAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR AUBURN BY 630 PM CDT. THE LOCATIONS OF WALL LAKE AND WALL LAKE MUNICIPAL AIRPORT ARE ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING. LAT...LON 4236 9515 4222 9518 4222 9487 4237 9487 $$ DONAVON
2 follow-up statements
000 WWUS53 KDMX 242311 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 612 PM CDT SUN JUL 24 2005 IAC161-242330- /O.CON.KDMX.SV.W.0224.000000T0000Z-050724T2330Z/ SAC IA- 612 PM CDT SUN JUL 24 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR SOUTHEASTERN SAC COUNTY UNTIL 630 PM CDT... AT 607 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5 MILES SOUTHEAST OF LAKE VIEW...OR 44 MILES SOUTHWEST OF FORT DODGE...AND MOVING EAST AT 5 MPH. THE SEVERE THUNDERSTORM WILL BE... NEAR AUBURN BY 630 PM CDT. IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4236 9515 4222 9518 4222 9487 4237 9487 $$ VACHALEK
000 WWUS53 KDMX 242333 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 632 PM CDT SUN JUL 24 2005 IAC161-242342- /O.EXP.KDMX.SV.W.0224.000000T0000Z-050724T2330Z/ SAC IA- 632 PM CDT SUN JUL 24 2005 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SAC COUNTY HAS BEEN ALLOWED TO EXPIRE... AT 630 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SUNDAY EVENING FOR NORTHWESTERN IOWA. LAT...LON 4236 9515 4222 9518 4222 9487 4237 9487 $$ VACHALEK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 3:25 PM CDT, 2 hours 23 minutes earlier.
Area forecast discussion, Jul 24, 3:25 PM CDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 325 PM CDT SUN JUL 24 2005 .DISCUSSION...AFTER FURTHER REVIEW...WILL BE ENDING HEAT ADVISORY OVER THE FAR NORTHERN TWO TIERS OF COUNTIES THIS EVENING. OTHERWISE GOING HEAT ADV WILL HOLD OVER THE REST OF THE AREA AS EARLIER FORECAST. .PREVIOUS DISCUSSION... MORNING SFC MAPS CONTINUE TO SHOW VERY WEAK SFC BOUNDARY SLOWLY DRIFTING SOUTH TOWARD US 20 THIS MORNING. STRONG SHORTWAVE OVER S CANADA SHEARING FRONT OVER IA WHILE 2NDARY FRONT OVER NORTHERN MN WILL BE THE MAIN RELIEVING SHOT OF COOLER AIR ARRIVING MONDAY EVENING. DEW POINTS INITIALLY NOT AS HIGH THIS AM...BUT POOLING EXPECTED ALONG BOUNDARY ALONG WITH CONTINUED EVAP-TRANS WILL MAKE FOR ANOTHER UNCOMFORTABLE 36 HOURS SOUTH OF BOUNDARY. ANOTHER 1010 MB LOW HOOKS UP TO THE BOUNDARY NEAR GOODLAND KS ATTM. ALOFT WE CONTINUE TO BE MAINLY CAPPED WITH +14C TEMPS AT H700. LAST NIGHT ANOTHER MASSIVE MCS DEVELOPED NEAR SUPERIOR AND MOVED ALONG THE THETAE GRADIENT INTO NORTHERN LOWER MICHIGAN. AT BOTH H500 AND H700 AT 12Z THIS AM...SHORT WAVE CONTINUES TO MOVE EAST WITH THE FLOW AND IS RESPONSIBLE FOR CURRENT CONVECTION DEVELOPING ACROSS NORTHERN NE AND EASTERN SOUTH DAKOTA. THOUGH H850 BOUNDARY FARTHER SOUTH TODAY...H700 CAP SHOULD DIMINISH DEVELOPMENT OVER THE SOUTHERN EDGE AS THE EXPECTED COMPLEX MOVES EAST...THOUGH THUNDER CHANCES REMAIN FOR FAR NORTHERN IA THIS AFTERNOON/EVENING. SHORT TERM (TONIGHT > WED NIGHT ) HEAT CONTINUES TO BE THE MAIN ISSUE FOR THE NEXT 24 HOURS...WITH CONVECTION 2ND ON THE LIST OF CONCERNS THIS PERIOD. WILL CONTINUE THE HEAT ADVISORY FOR THE AREA TONIGHT AS WELL AS THE EXTENSION FOR THE SOUTHERN AREAS OF THE STATE MONDAY PER YESTERDAYS AFD. H500 HIGH CENTER DROPPED SE SO CORE OF HOT DOME NO LONGER ABOVE US. NONE THE LESS H850 TEMPS STILL +25C TODAY AND MON SOUTH HALF...SUPPORTING 95 F FOR THE AFTERNOON HIGH CENTRAL AND SOUTHERN AREAS. WITH WAVE APPROACHING THIS PM...THUNDER ORGANIZING OVER SD MAY EVOLVE INTO A WEAK CLUSTER MOVING EAST THIS EVENING SKIRTING NORTHERN SECTIONS OF STATE. CAPE HIGH BUT SHEAR LOW...CAP IN PLACE SOUTH OF US 20 AND INCREASING DURING THE EVE HOURS SHOULD HOLD MOST ACTION NORTH OF BORDER THIS EVENING/TNT. ON MONDAY MAIN FRONT WILL ARRIVE AS THE DAY PROGRESSES. AXIS OF GREATEST MOISTURE HAS SHIFTED INTO IL TODAY...BUT OVERALL POOL OF HIGH DEW POINTS HAS EXPANDED WEST AND NORTH PAST 24 HOURS. WITH CONTINUED EVAP-TRANS TDY AND MON ALONG WITH INCREASINGLY MOIST COLUMN ADVECTING NORTHWARD AROUND BACK SIDE OF HIGH...FEEL MORE CONFIDENT THAT GENERAL RAINS OF 1-2 INCHES ALONG WITH ISO 3-4 AMOUNTS POSSIBLE LATE MONDAY THROUGH TUESDAY AM GIVEN MOVEMENT OF FRONT SOUTH...INCREASING LIFT AND HIGH LEVELS OF MLCAPE OVERNIGHT. GIVEN SPORADIC RAINS OF PAST 10 DAYS...LITTLE WORRY ATTM WITH REGARD TO FLASH HYDRO WITH SOME CONCERN ON RIVER RISES IF FRONT PASSES SOUTH MORE SLOWLY. SVR CHANCES INCREASE ON MONDAY AFTERNOON AND MONDAY NIGHT. GREATEST THREAT ONCE AGAIN WILL BE WIND AND POSSIBLE HAIL. BULK SHEAR INCREASING ON MONDAY EVENING WHICH WILL SUPPORT MORE ORGANIZED STORMS AND POSSIBLE SUPERCELLS EARLY ON BEFORE LINEAR CONVECTION EXPECTED. FORECAST FREEZING LVLS AOA 15500 MON EVENING WHICH WILL LIMIT HAIL PRODUCTION. BOTH NAM/GFS ARE MORE IN AGREEMENT WITH FRONTAL PASSAGE EARLY TUE LIMITING RAIN CHANCES FOR THE DAY OVER MOST OF THE NORTHERN HALF OF THE AREA...WITH POSSIBLE REDEVELOPMENT SOUTH PORTIONS. WILL HAVE TO REEVALUATE EXTENT OF PRECIP TUESDAY AS PATTERN CHANGE OF THIS NATURE USUALLY FAVORS STRONGER MESOSCALE INTERACTION ON SYNOPTIC FEATURES WHICH WOULD END PRECIP EARLIER. LATEST MODEL GUIDANCE CONTINUES TO SHOW VERY PLEASANT AIR MAKING IT INTO THE STATE FOR WED. AFTER LOOKING AT EURO/GFS/NAM AND SEEING PERSISTENT +12 TO +14C TEMPS...MID TO UPPER 70S LOOK TO BE MORE LIKELY. THE REGION WILL ENJOY THIS ONE EXTENDED (THUR > SUNDAY)...GRADUAL WARMING TREND WILL CONTINUE INTO WEEKEND WITH RIDGE BUILDING WEST. EURO/GFS BOTH SHOW NNW FLOW WAVE APPROACHING BY LATE FRI/SAT. HAVE ADDED SLIGHT CHANCE POPS FOR SAT AFTERNOON...THOUGH TIMING IS STILL IN QUESTION. TEMPS BEHIND WAVE MAY DROP ON SUNDAY...ESPECIALLY NORTH. DUE TO UNCERTAINTY OF STRENGTH AND EXTENT OF WESTWARD COOL PUSH...HAVE KEPT SUN TEMPS SIMILAR TO SAT FOR NOW. && .DMX WATCHES/WARNINGS/ADVISORIES...HEAT ADVISORY SOUTH OF US 18 THROUGH 9 PM CDT SUNDAY...AND SOUTH OF INTERSTATE 80 THROUGH 00Z TUESDAY. && REV
Hazardous weather outlook, Jul 24, 1:06 PM CDT, 4 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 106 PM CDT SUN JUL 24 2005 IAZ004>007-015>017-251100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- 106 PM CDT SUN JUL 24 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA GENERALLY NORTH OF U.S. HIGHWAY 18. .DAY ONE...THIS AFTERNOON AND TONIGHT HEAT INDICES WILL REACH UP TO 105 DEGREES THROUGH EARLY EVENING. SCATTERED THUNDERSTORMS COULD DEVELOP LATE THIS AFTERNOON...BUT ARE MORE LIKELY TOWARD MIDNIGHT. A FEW OF THE STORMS MAY BECOME SEVERE WITH THE PRIMARY THREAT FOR WINDS OF UP TO 65 MPH AND NICKEL SIZE HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL BE WIDESPREAD MONDAY MONDAY AFTERNOON AND MONDAY NIGHT. THE PRIMARY THREAT WILL BE FOR WINDS OF UP TO 65 MPH...WITH A SECONDARY THREAT OF NICKEL SIZE HAIL. LOCAL RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE POSSIBLE...BUT ARE NOT EXPECTED TO BE WIDESPREAD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED AFTER TONIGHT...AND AGAIN AFTER 3 PM MONDAY INTO MONDAY NIGHT. IAZ023>028-033>039-044>050-251100- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA- 106 PM CDT SUN JUL 24 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA SOUTH OF U.S. HIGHWAY 18 AND NORTH OF INTERSTATE 80. .DAY ONE...THIS AFTERNOON AND TONIGHT HEAT INDICES WILL BE IN THE 100 TO 110 DEGREE RANGE THIS AFTERNOON INTO THE EARLY EVENING. SCATTERED THUNDERSTORMS MAY DEVELOP AFTER MIDNIGHT...HOWEVER SEVERE WEATHER IS NOT LIKELY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL BECOME WIDESPREAD MONDAY NIGHT...WITH SOME THUNDERSTORMS POSSIBLE FROM LATE MONDAY AFTERNOON ON. SOME OF THE STORMS MAY BE SEVERE...WITH THE PRIMARY THREAT BEING WINDS UP TO 65 MPH...AND A SECONDARY THREAT OF NICKEL SIZE HAIL. LOCAL RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE POSSIBLE...BUT ARE NOT EXPECTED TO BE WIDESPREAD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED AFTER 4 PM MONDAY INTO MONDAY NIGHT. IAZ057>062-070>075-081>086-092>097-251100- AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON- WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO- TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 106 PM CDT SUN JUL 24 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA FROM INTERSTATE 80 ON SOUTH. .DAY ONE...THIS AFTERNOON AND TONIGHT HEAT INDICES WILL BE IN THE 102 TO 112 DEGREE RANGE THIS AFTERNOON INTO THE EARLY EVENING...AND ARE NOT EXPECTED TO FALL MUCH LOWER THAN 80 OVERNIGHT TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY HOT AND HUMID CONDITIONS ARE EXPECTED TO PERSIST ON MONDAY WITH HEAT INDICES CLIMBING BACK TO AROUND 105 FOR THE AFTERNOON. THUNDERSTORMS ARE EXPECTED TO BE WIDESPREAD MONDAY NIGHT...WITH DEVELOPMENT POSSIBLE FROM EARLY MONDAY EVENING ON. STORMS ARE EXPECTED TO END EARLY TUESDAY MORNING...BUT REDEVELOPMENT WILL BE POSSIBLE NEAR THE MISSOURI BORDER ON TUESDAY. SEVERE THUNDERSTORMS WILL BE POSSIBLE MONDAY NIGHT...WITH THE PRIMARY THREAT BEING WINDS UP TO 65 MPH...WITH A SECONDARY THREAT OF NICKEL SIZE HAIL. LOCAL RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE POSSIBLE...BUT ARE NOT EXPECTED TO BE WIDESPREAD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED AFTER 8 PM MONDAY INTO MONDAY NIGHT.
In the hours before
Special weather statement, Jul 24, 4:55 PM CDT, 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 455 PM CDT SUN JUL 24 2005 IAZ004>007-015>017-023>028-033>039-044>050-057>058-250300- AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL- CERRO GORDO-CRAWFORD-EMMET-FRANKLIN-GREENE-GRUNDY-GUTHRIE- HAMILTON-HANCOCK-HARDIN-HUMBOLDT-KOSSUTH-MARSHALL-PALO ALTO- POCAHONTAS-SAC-STORY-TAMA-WEBSTER-WINNEBAGO-WORTH-WRIGHT- 455 PM CDT SUN JUL 24 2005 ...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 672 IN EFFECT UNTIL 10 PM CDT FOR THE FOLLOWING AREA... IN IOWA THIS WATCH INCLUDES 29 COUNTIES IN CENTRAL IOWA BOONE... GRUNDY... HAMILTON... HARDIN... MARSHALL... STORY... TAMA... WEBSTER... IN NORTH CENTRAL IOWA BUTLER... CERRO GORDO... FRANKLIN... HANCOCK... HUMBOLDT... KOSSUTH... WINNEBAGO... WORTH... WRIGHT... IN NORTHEAST IOWA BLACK HAWK... BREMER... IN NORTHWEST IOWA EMMET... PALO ALTO... POCAHONTAS... IN WEST CENTRAL IOWA AUDUBON... CALHOUN... CARROLL... CRAWFORD... GREENE... GUTHRIE... SAC... THIS INCLUDES THE CITIES OF...ALGONA...AMES...AUDUBON...BOONE... CARROLL...DENISON...EAGLE GROVE...EMMETSBURG...ESTHERVILLE... FOREST CITY...FORT DODGE...GARNER...GRUNDY CENTER... GUTHRIE CENTER...HAMPTON...HUMBOLDT...IOWA FALLS...JEFFERSON... MARSHALLTOWN...MASON CITY...NORTHWOOD...PARKERSBURG... POCAHONTAS...ROCKWELL CITY...SAC CITY...TAMA...WATERLOO... WAVERLY AND WEBSTER CITY. MYERS
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 5:42 PM CDT | Tornado Warning | DMX | Webster | 27 min |
| Jul 24, 6:17 PM CDT | Severe Thunderstorm Warning | DMX | Carroll | 44 min |
| Jul 24, 6:30 PM CDT | Tornado Warning | DMX | Crawford | 45 min |
| Jul 24, 6:50 PM CDT | Severe Thunderstorm Warning | DMX | Franklin, Hardin | 41 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.